Some Hygiene Suggestion When Facing Recurrent UTIs

By Keith Roach, M.D.

DEAR DR. ROACH: I’m asking on behalf of my mother, who will be 80 in August. She recently had breast cancer. Her recovery was slow. She had only one chemotherapy treatment; she couldn’t handle any more, and declined radiation. In May 2016, she was hospitalized for a week due to dehydration and a bladder infection. She’d been having recurring bladder infections since early 2015. She’s been in and out of the hospital several times, before and after, for two to three days, due to dehydration/bladder infection. As far as we know, her cancer has not metastasized.

She’s been relatively OK since the May hospitalization, but has gone to the emergency room a few times. She lives in a small town with limited health care facilities. She can’t shake the bladder infection. Her latest treatment was a single large dose of Monurol in mid-December, but the bladder infection has returned. I did see your advice in a recent column, where you said estrogen cream might help. My mother cannot use it because of her breast cancer. She’s approximately 5 feet 7 inches tall and weighs 125 pounds.

In October 2016, the bladder infection was Staphylococcus lugdunensis; in November 2016, it was viridans streptococci, but in January 2017, there was no growth.

I am the sole adult in charge of my parents’ care. I live 800 miles away, so I cannot assist them at the drop of a hat. While I’m with them, I want to ensure that I do all I can. — S.M.

ANSWER: I wrote recently that recurrent infection in an older woman makes me concerned about atrophic vaginitis, a condition of low estrogen that allows bacteria to get into a woman’s bladder. Unfortunately, breast cancer often prevents one from using of any kind of estrogen, even topical (I always defer to the treating oncologist). In that case, I have some hygiene recommendations:

¯ After a bowel movement, wipe front-to-back

¯ Showers are better than baths

¯ Frequent urination removes bacteria before they can grow

¯ Wear breathable, loose-fitting clothing

¯ Take in enough fluids; don’t get volume depleted or dehydrated

If she continues to have urine infections, it may be reasonable to think about antibiotics to prevent infection. Sometimes physicians prescribe medication to take at the earliest sign of an infection for people who are easily able to tell when one is coming on.

DEAR DR. ROACH: My mother is 82 and has developed sporadic atrial fibrillation. She was treated with warfarin, but is now taking Xarelto. She does not want to keep taking it, and is wondering about nattokinase. Her doctor will not help her; we have lost confidence in him. — B.M.

ANSWER: Nattokinase is an enzyme that breaks down one of the components of a blood clot. There is some evidence that there is more blood-clot-dissolving activity after taking this compound. However, there isn’t enough evidence that nattokinase is safe and effective in people who go in and out of atrial fibrillation. It has to be warfarin, Xarelto or a similar new oral anticoagulant drug: The risk of stroke is too high (about 5 percent a year without effective therapy) to take a chance on a poorly studied, unproven treatment.

If she had had heart-valve surgery and a new mechanical heart valve, the only choice would be warfarin.

However, that doesn’t mean she has to stay with a doctor in whom you have lost confidence.

ı ı ı

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.